Alabama, 2012Tornado in Alabama, September 17, 2012
September 17, 2012 · NWS TAE · 1 event in 1 county or zone
An upper level trough and surface cold front affected the area on September 17-18. A brief tornado occurred in Geneva county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough and surface cold front affected the area on September 17-18. A brief tornado occurred in Geneva county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 17, 1:12 PM CST, 2 hours earlier.
Area forecast discussion, Sep 17, 1:12 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
312 PM EDT Mon Sep 17 2012
...Severe Storms Expected from This Afternoon through Tuesday...
.SYNOPSIS...A pair of upper level troughs are taking aim on the
Southeastern U.S. The northern stream trough is sweeping
southeastward across the Northern and Central Plains and Upper MS
Valley. The southern stream system is over eastern TX and headed
toward the Lower MS Valley. Surface analysis shows low pressure near
the coast of LA. Area radars show scattered to numerous showers and
thunderstorms developing mainly across the western half of the
forecast area.
&&
.SHORT TERM [This Afternoon through Wednesday night]...
Inspection of VWP data from the KMOB and KLIX radars indicates that
low level shear is increasing across the central Gulf Coast area.
This trend will support the development of isolated severe storms as
the afternoon progresses, possibly as far east as our FL Panhandle
zones. The upper trough over TX will approaches overnight and move
across the forecast area on Tuesday. The surface low will track
northeast along a stationary front across southern MS and northern
AL during this time. As this pattern evolves, bulk shear values of
40-50 kt will overspread the region from west to east. This will be
supportive of rotating updrafts and isolated tornadoes. Timing is
still somewhat uncertain. However, at this time we believe the best
threat for severe weather will be overnight across our AL and FL
Panhandle zones and during the morning to midday hours Tuesday
across Southwest GA and the FL Big Bend. PoPs will be high through
these two periods (70-90). We have maintained T+ (severe storm)
wording in the forecast along with the potential for heavy rain.
While the severe weather threat will be over by Tuesday evening, the
upper trough will be in no hurry to vacate the area as it gets
recharged by additional short wave energy rotating into its base.
For this reason, we anticipate that the cold front will slow down a
bit as a wave of low pressure develops on it on Wednesday. Low PoPs
will linger into Wednesday for our GA and FL Big Bend zones. We did
not use the aggressively drier dew points of the NAM-based MET
guidance and chose to stay close to the GFS-based MAV. That means
dew points ranging from the upper 50s across Southeast AL to the
upper 60s for the southeast Big Bend by Wednesday afternoon and
Wednesday night. Look for min temps to drop close to these dew
points by dawn Thursday.
.LONG TERM [Thursday through next Monday]...
A deep longwave trough will be positioned over the eastern CONUS
with axis through the central Gulf of Mexico at least through the
rest of the work week. This places our CWA in deep southwest flow
and the northeast to southwest oriented cold front is forecast to
stall over our just to the east of our Big Bend zones. The GFS
depicts a few weak waves developing along the boundary keeping at
least low end chances for rain in the forecast for our eastern zones
through Friday. The base of the upper trough flattens somewhat over
the weekend with the front becoming more east to west oriented over
our coastal waters. Slight rain chances will linger over the
weekend mainly across our Florida zones and coastal waters before
the upper trough further amplifies sending a dry cold front
through the region Sunday night into Monday. Temperatures will be
near or just below seasonal levels each day.
&&
.MARINE...
Onshore flow will continue to increase through tonight and into
Tuesday ahead of an approaching area of low pressure and cold front.
Small craft advisory conditions are likely starting tonight and
lasting through the day Tuesday. Conditions will improve some by
Wednesday as the frontal system moves south of the area and weakens.
Winds will turn offshore behind the front. These improved conditions
should persist through the end of the work week.
&&
.AVIATION...
[Through 18z Tuesday] The coverage of showers and thunderstorms is
expected to increase overnight and into the morning hours Tuesday
ahead of an approaching front. Prevailing MVFR conditions are
expected overnight with occasional IFR conditions in the heavier
showers and thunderstorms. A few of the storms could be strong to
severe.
&&
.FIRE WEATHER...
With Plenty of showers and thunderstorms on tap across the region
for tonight and Tuesday, Wet Flag conditions will prevail across the
board. Although significantly drier air will move into the Tri-State
Area behind the Cold Front on Wednesday and Thursday, conditions are
not expected to be quite dry enough to pose any Red Flag concerns at
this time.
&&
.HYDROLOGY...
We have not has a widespread heavy rain event since before the last
cold frontal passage over a week ago. Flash flood guidance values
are high enough that the expected 2-3 inches of rain we are
forecasting should not produce a significant flooding threat. We
therefore do not plan any watches at this time. However, localized
flooding of poor drainage areas will be possible in any areas that
get a couple of rounds of thunderstorms.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 74 86 67 85 63 / 70 80 30 20 10
Panama City 75 84 67 83 64 / 90 80 30 10 10
Dothan 71 83 59 81 57 / 90 80 30 10 10
Albany 72 83 62 83 60 / 70 80 40 20 10
Valdosta 73 86 66 85 65 / 70 80 40 30 10
Cross City 73 84 69 84 65 / 70 80 50 30 20
Apalachicola 77 85 68 82 64 / 80 80 30 10 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...High Risk for Rip Currents for FLZ108-112-114 from 1 AM CDT
tonight through 1 AM CDT Wednesday.
GM...Small Craft Advisory from 1 AM to 1 PM CDT Tuesday all zones.
&&
Near/Short Term...Wool
Long Term...Barry
Rest of Discussion...DVDHazardous weather outlook, Sep 17, 2:22 AM CST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
422 AM EDT MON SEP 17 2012
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-181000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
422 AM EDT MON SEP 17 2012 /322 AM CDT MON SEP 17 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
...SLIGHT RISK OF SEVERE STORMS FROM LATE THIS AFTERNOON THROUGH
TUESDAY...
SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH THE DAY TODAY
AHEAD OF AN APPROACHING STORM SYSTEM. SHEAR AND INSTABILITY ARE
FORECAST TO BE SUFFICIENT FOR STRONG TO SEVERE STORMS STARTING
LATE THIS AFTERNOON AND CONTINUING THROUGH THE OVERNIGHT HOURS.
THE PRIMARY THREATS FOR THIS SYSTEM ARE DAMAGING STRAIGHT LINE
WINDS AND ISOLATED TORNADOES.
INCREASING SOUTHEASTERLY FLOW WILL LEAD AN INCREASED RISK OF RIP
CURRENTS AT AREA BEACHES TODAY...AS WELL AS HAZARDOUS CONDITIONS
ON THE COASTAL WATERS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
STRONG TO POTENTIALLY SEVERE STORMS WILL CONTINUE TO BE POSSIBLE
ON TUESDAY AHEAD OF AN APPROACHING COLD FRONT...ESPECIALLY DURING
THE MORNING HOURS.
QUIET WEATHER IS THEN ANTICIPATED FROM WEDNESDAY THROUGH THE
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
CAMP
In the hours before
Special weather statement, Sep 17, 11:35 AM CST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
135 PM EDT MON SEP 17 2012
FLZ013-014-114-171800-
CALHOUN FL-INLAND GULF FL-COASTAL GULF FL-
1235 PM CDT MON SEP 17 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHERN CALHOUN
AND NORTHERN GULF COUNTIES...
* UNTIL 100 PM CDT/200 PM EDT/
AT 1229 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 12 MILES NORTHEAST OF MEXICO BEACH...OR NEAR
HONEYVILLE...MOVING NORTH AT 25 MPH.
PEOPLE IN NORTHERN GULF AND SOUTHERN CALHOUN COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3000 8539 3038 8539 3039 8512 3020 8512
3017 8514 3014 8513 3012 8515 3012 8513
3010 8515 3008 8513 3005 8514 3003 8512
2999 8512
TIME...MOT...LOC 1735Z 180DEG 22KT 3009 8526
42-DVDSpecial weather statement, Sep 17, 12:25 PM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
125 PM CDT MON SEP 17 2012
ALZ068-069-FLZ009>011-171915-
GENEVA AL-HOUSTON AL-HOLMES FL-JACKSON FL-WASHINGTON FL-
125 PM CDT MON SEP 17 2012
...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR GENEVA...NORTHEAST
HOLMES...SOUTHWEST HOUSTON...NORTHWEST JACKSON AND NORTHEAST
WASHINGTON COUNTIES...
* UNTIL 215 PM CDT
AT 123 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SAMSON TO 5 MILES EAST OF
CHIPLEY...OR ALONG A LINE EXTENDING FROM SPEARS TO BAHOMA...MOVING
NORTHEAST AT 25 MPH.
PEOPLE IN GENEVA...NORTHEASTERN HOLMES...NORTHEASTERN WASHINGTON...
NORTHWESTERN JACKSON AND SOUTHWESTERN HOUSTON COUNTIES...INCLUDING
THE CITIES OF GENEVA...CHIPLEY...HARTFORD...SLOCOMB...COTTONWOOD AND
TAYLOR...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LAT...LON 3120 8599 3120 8549 3099 8510 3067 8543
3075 8561 3078 8562 3109 8611
TIME...MOT...LOC 1825Z 222DEG 23KT 3113 8595 3080 8544
42-DVDSpecial weather statement, Sep 17, 12:59 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
259 PM EDT MON SEP 17 2012
GAZ143-144-156-171930-
MILLER GA-BAKER GA-DECATUR GA-
259 PM EDT MON SEP 17 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHERN
BAKER...NORTHERN DECATUR AND EASTERN MILLER COUNTIES...
* UNTIL 330 PM EDT
AT 255 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES NORTH OF WEST BAINBRIDGE...OR NEAR STEINHAM
STORE...MOVING NORTH AT 30 MPH.
WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3127 8446 3114 8448 3112 8450 3108 8450
3108 8449 3100 8450 3099 8466 3125 8471
3126 8467 3126 8465 3127 8464
TIME...MOT...LOC 1859Z 178DEG 24KT 3107 8458
42-DVDSpecial weather statement, Sep 17, 1:13 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
213 PM CDT MON SEP 17 2012
ALZ069-172000-
HOUSTON AL-
213 PM CDT MON SEP 17 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR HOUSTON COUNTY...
* UNTIL 300 PM CDT
AT 209 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 6 MILES WEST OF COTTONWOOD...OR NEAR MADRID...MOVING
NORTH AT 30 MPH.
PEOPLE IN HOUSTON COUNTY...INCLUDING THE CITIES OF
TAYLOR...COWARTS...DOTHAN AND KINSEY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3131 8523 3100 8529 3099 8549 3120 8548
3120 8550 3122 8550 3124 8550 3125 8549
3128 8549 3129 8542 3132 8541
TIME...MOT...LOC 1913Z 183DEG 25KT 3106 8540
42-DVDSpecial weather statement, Sep 17, 1:23 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
323 PM EDT MON SEP 17 2012
GAZ144-172000-
BAKER GA-
323 PM EDT MON SEP 17 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WESTERN BAKER
COUNTY...
* UNTIL 400 PM EDT
AT 318 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 10 MILES NORTHEAST OF COLQUITT...OR NEAR COOKTOWN...
MOVING NORTH AT 30 MPH.
PEOPLE IN WESTERN BAKER COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3145 8444 3144 8445 3125 8448 3126 8464
3133 8464 3133 8463 3135 8464 3143 8464
3144 8451 3143 8450 3146 8446
TIME...MOT...LOC 1923Z 185DEG 25KT 3126 8458
42-DVDSpecial weather statement, Sep 17, 2:55 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
455 PM EDT MON SEP 17 2012
FLZ007-008-108-172200-
NORTH WALTON FL-CENTRAL WALTON FL-SOUTH WALTON FL-
355 PM CDT MON SEP 17 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WALTON COUNTY IN
THE FLORIDA PANHANDLE...
* UNTIL 500 PM CDT
AT 351 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 13 MILES SOUTHWEST OF SANTA ROSA BEACH...OR 9 MILES
SOUTH OF MIRAMAR BEACH...MOVING NORTHEAST AT 30 MPH.
PEOPLE IN SOUTHERN WALTON COUNTY...INCLUDING THE CITY OF SANTA ROSA
BEACH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.
LAT...LON 3059 8640 3081 8636 3066 8595 3042 8614
3047 8621 3046 8629 3044 8631 3041 8629
3043 8624 3039 8616 3033 8621 3038 8640
3040 8640 3040 8634 3046 8629 3047 8633
3045 8638 3045 8639
TIME...MOT...LOC 2055Z 203DEG 26KT 3028 8635
17-GOULDTornado, Geneva
- When
- September 17, 3:12 PM CST to 3:13 PM CST
- Where
- Geneva County, 0.62 mi WSW of Samson to 0.54 mi W of Samson
- Rating
- EF0
- Path length
- 0.09 mi
- Path width
- 20 yd
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 31.108, -86.050
A brief EF0 tornado touched down between South Canal and South Broad Street in Samson. Several trees and power lines were blown down, including at least one tree on a house as well as roof damage to another house. Law enforcement initially reported seeing a funnel cloud in the area and later confirmed the funnel cloud briefly touched down as a tornado. Max winds were estimated around 80 mph. Monetary damage was estimated.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in South Carolina, September 17, 2012$177,000 · 16 events
- Flood and Damaging Winds in Florida, September 17 to 18, 2012$186,000 · 55 kt wind · 10 events
- Tornado and Flash Flooding in Tennessee, September 17 to 18, 2012$85,000 · EF0 · 15 events
- Flash Flooding and Flood in Alabama, September 17 to 18, 2012$75,000 · 13 events
- Flash Flood and Flood in Kentucky, September 17 to 18, 20127 events
- Hail and Damaging Winds in Wisconsin, September 17, 2012$2,000 · 1.25 in hail · 6 events
- High Wind in New Mexico, September 17, 201261 kt wind · 4 events
- Heavy Rain in Tennessee, September 17 to 18, 20123 events
- Hail in Michigan, September 17, 20121.75 in hail · 1 event
- Waterspout in South Atlantic Coastal Waters, September 17, 20121 event
- Tornado in Kansas, September 17, 2012EF0 · 1 event
- Heavy Rain in Indiana, September 17, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409095.